Alert archive / New York / Wind Advisories in 2017

Wind Advisory 5, NWS Binghamton, NY

March 7, 201717 counties in New York; 4 counties in Pennsylvania

NWS Binghamton, NY issued this wind advisory at Mar 7, 2017, 3:42 PM EST for 17 counties in New York; 4 counties in Pennsylvania. It took effect at Mar 8, 2017, 12:00 PM EST. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Mar 7, 2017, 3:42 PM EST (20:42 UTC)
In effect from
Mar 8, 2017, 12:00 PM EST
Expired
Mar 9, 2017, 12:00 AM EST
In force
12 hr
Issued by
NWS Binghamton, NY
All 21 counties

Broome County, NY, Cayuga County, NY, Chemung County, NY, Chenango County, NY, Cortland County, NY, Delaware County, NY, Madison County, NY, Oneida County, NY, Onondaga County, NY, Otsego County, NY, Schuyler County, NY, Seneca County, NY, Steuben County, NY, Sullivan County, NY, Tioga County, NY, Tompkins County, NY, Yates County, NY, Bradford County, PA, Susquehanna County, PA, Wayne County, PA, Wyoming County, PA

The radar

The Binghamton radar (KBGM), 19 km from the middle of the area, began a volume at 20:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 8.7 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2017-03-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2017-03-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 342 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
521 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
342 m²/s²
0-3 km storm-relative helicity
389 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

227 
WWUS71 KBGM 072042
NPWBGM

URGENT - WEATHER MESSAGE
National Weather Service Binghamton NY
342 PM EST Tue Mar 7 2017



NYZ009-015>018-022>025-036-037-044>046-055>057-062-082045-
/O.NEW.KBGM.WI.Y.0005.170308T1700Z-170309T0500Z/
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-
Chenango-Otsego-Tioga-Broome-Delaware-Sullivan-
Including the cities of Boonville, Penn Yan, Seneca Falls, 
Auburn, Syracuse, Corning, Hornell, Watkins Glen, Elmira, Ithaca,
Hamilton, Oneida, Rome, Utica, Cortland, Norwich, Oneonta, Owego,
Waverly, Binghamton, Delhi, Walton, and Monticello
342 PM EST Tue Mar 7 2017

...WIND ADVISORY IN EFFECT FROM NOON WEDNESDAY TO MIDNIGHT EST
WEDNESDAY NIGHT...

The National Weather Service in Binghamton has issued a Wind
Advisory, which is in effect from noon Wednesday to midnight EST
Wednesday night.

* LOCATIONS...All of central New York. 

* HAZARDS...Strong, gusty winds.

* WINDS...West 15 to 25 mph with gusts up to 45 mph.

* TIMING...Midday Wednesday until midnight Wednesday night. 

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Wind advisories are issued when sustained wind speeds of at
greater than 30 mph and/or wind gusts over 45 mph are expected.
Winds of this magnitude could cause minor damage to trees, power
lines and weaker structures. Persons in the advisory area should
secure all loose objects. If you are traveling through the
advisory area keep a firm grip on the wheel, especially for those
driving high profile vehicles.

&&

$$
4 follow-up statements
277 
WWUS71 KBGM 080458
NPWBGM

URGENT - WEATHER MESSAGE
National Weather Service Binghamton NY
1158 PM EST Tue Mar 7 2017

NYZ009-015>018-022>025-036-037-044>046-055>057-062-090500-
/O.CON.KBGM.WI.Y.0005.170308T1700Z-170309T0500Z/
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-
Chenango-Otsego-Tioga-Broome-Delaware-Sullivan-
Including the cities of Boonville, Penn Yan, Seneca Falls, 
Auburn, Syracuse, Corning, Hornell, Watkins Glen, Elmira, Ithaca,
Hamilton, Oneida, Rome, Utica, Cortland, Norwich, Oneonta, Owego,
Waverly, Binghamton, Delhi, Walton, and Monticello
1158 PM EST Tue Mar 7 2017

...WIND ADVISORY REMAINS IN EFFECT FROM NOON WEDNESDAY TO
MIDNIGHT EST WEDNESDAY NIGHT...

* LOCATIONS...All of central New York.

* HAZARDS...Strong gusty winds.

* WINDS...West 15 to 25 mph with gusts up to 45 mph.

* TIMING...noon Wednesday until midnight Wednesday night.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Wind advisories are issued when sustained wind speeds of at
greater than 30 mph and/or wind gusts over 45 mph are expected.
Winds of this magnitude could cause minor damage to trees, power
lines and weaker structures. Persons in the advisory area should
secure all loose objects. If you are traveling through the
advisory area keep a firm grip on the wheel, especially for those
driving high profile vehicles.

&&

$$
175 
WWUS71 KBGM 080901
NPWBGM

URGENT - WEATHER MESSAGE
National Weather Service Binghamton NY
401 AM EST Wed Mar 8 2017

PAZ038>040-043-090500-
/O.EXA.KBGM.WI.Y.0005.170308T1700Z-170309T0500Z/
Bradford-Susquehanna-Northern Wayne-Wyoming-
Including the cities of Sayre, Towanda, Hallstead, Montrose, 
Damascus, Equinunk, and Tunkhannock
401 AM EST Wed Mar 8 2017

...WIND ADVISORY IN EFFECT FROM NOON TODAY TO MIDNIGHT EST
TONIGHT...

The National Weather Service in Binghamton has issued a Wind
Advisory, which is in effect from noon today to midnight EST
tonight.

* LOCATIONS...Wyoming, Bradford, Susquehanna, and northern Wayne
  Counties in northeast Pennsylvania. 

* HAZARDS...Strong gusty winds.

* WINDS...West 10 to 20 mph with gusts up to 45 mph.

* TIMING...noon today until midnight tonight.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Wind advisories are issued when sustained wind speeds of at
greater than 30 mph and/or wind gusts over 45 mph are expected.
Winds of this magnitude could cause minor damage to trees, power
lines and weaker structures. Persons in the advisory area should
secure all loose objects. If you are traveling through the
advisory area keep a firm grip on the wheel, especially for those
driving high profile vehicles.

&&

$$

NYZ009-015>018-022>025-036-037-044>046-055>057-062-090500-
/O.CON.KBGM.WI.Y.0005.170308T1700Z-170309T0500Z/
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-
Chenango-Otsego-Tioga-Broome-Delaware-Sullivan-
Including the cities of Boonville, Penn Yan, Seneca Falls, 
Auburn, Syracuse, Corning, Hornell, Watkins Glen, Elmira, Ithaca,
Hamilton, Oneida, Rome, Utica, Cortland, Norwich, Oneonta, Owego,
Waverly, Binghamton, Delhi, Walton, and Monticello
401 AM EST Wed Mar 8 2017

...WIND ADVISORY REMAINS IN EFFECT FROM NOON TODAY TO MIDNIGHT
EST TONIGHT...

* LOCATIONS...All of central New York.

* HAZARDS...Strong gusty winds.

* WINDS...West 10 to 20 mph with gusts up to 45 mph.

* TIMING...noon today until midnight tonight.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Wind advisories are issued when sustained wind speeds of at
greater than 30 mph and/or wind gusts over 45 mph are expected.
Winds of this magnitude could cause minor damage to trees, power
lines and weaker structures. Persons in the advisory area should
secure all loose objects. If you are traveling through the
advisory area keep a firm grip on the wheel, especially for those
driving high profile vehicles.

&&

$$
406 
WWUS71 KBGM 081905
NPWBGM

URGENT - WEATHER MESSAGE
National Weather Service Binghamton NY
205 PM EST Wed Mar 8 2017

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
090500-
/O.CON.KBGM.WI.Y.0005.000000T0000Z-170309T0500Z/
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-
Chenango-Otsego-Tioga-Broome-Delaware-Sullivan-Bradford-
Susquehanna-Northern Wayne-Wyoming-
Including the cities of Boonville, Penn Yan, Seneca Falls, 
Auburn, Syracuse, Corning, Hornell, Watkins Glen, Elmira, Ithaca,
Hamilton, Oneida, Rome, Utica, Cortland, Norwich, Oneonta, Owego,
Waverly, Binghamton, Delhi, Walton, Monticello, Sayre, Towanda, 
Hallstead, Montrose, Damascus, Equinunk, and Tunkhannock
205 PM EST Wed Mar 8 2017

...WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT EST TONIGHT...

* LOCATIONS...All of central New York and the northern tier of
  eastern Pennsylvania.

* HAZARDS...Strong gusty winds.

* WINDS...West 15 to 25 mph, with gusts up to 45 mph.

* TIMING...Until midnight tonight.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Wind advisories are issued when sustained wind speeds of at
greater than 30 mph and/or wind gusts over 45 mph are expected.
Winds of this magnitude could cause minor damage to trees, power
lines and weaker structures. Persons in the advisory area should
secure all loose objects. If you are traveling through the
advisory area keep a firm grip on the wheel, especially for those
driving high profile vehicles.

&&

$$

Jurewicz
938 
WWUS71 KBGM 090036
NPWBGM

URGENT - WEATHER MESSAGE
National Weather Service Binghamton NY
736 PM EST Wed Mar 8 2017

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
090500-
/O.CON.KBGM.WI.Y.0005.000000T0000Z-170309T0500Z/
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-
Chenango-Otsego-Tioga-Broome-Delaware-Sullivan-Bradford-
Susquehanna-Northern Wayne-Wyoming-
Including the cities of Boonville, Penn Yan, Seneca Falls, 
Auburn, Syracuse, Corning, Hornell, Watkins Glen, Elmira, Ithaca,
Hamilton, Oneida, Rome, Utica, Cortland, Norwich, Oneonta, Owego,
Waverly, Binghamton, Delhi, Walton, Monticello, Sayre, Towanda, 
Hallstead, Montrose, Damascus, Equinunk, and Tunkhannock
736 PM EST Wed Mar 8 2017

...WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT EST TONIGHT...

* LOCATIONS...All of central New York and the northern tier of 
  eastern Pennsylvania.

* HAZARDS...Strong gusty winds.

* WINDS...West 15 to 25 mph, with gusts up to 45 mph.

* TIMING...Through midnight tonight.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may occur.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Wind advisories are issued when sustained wind speeds of at
greater than 30 mph and/or wind gusts over 45 mph are expected.
Winds of this magnitude could cause minor damage to trees, power
lines and weaker structures. Persons in the advisory area should
secure all loose objects. If you are traveling through the
advisory area keep a firm grip on the wheel, especially for those
driving high profile vehicles.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this wind advisory went out at Mar 7, 3:25 PM EST, 17 minutes earlier.

Area forecast discussion, Mar 7, 3:25 PM EST, 17 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
325 PM EST Tue Mar 7 2017

.SYNOPSIS...
Rainy and mild conditions are expected today, especially this
morning. A showery cold front will then move through tonight.
Temperatures will still be fairly mild Wednesday, with spotty
rain showers. The weather pattern will remain unsettled late
this week, and colder air will overspread the region into the
coming weekend.

&&

.NEAR TERM /THROUGH WEDNESDAY NIGHT/...
905 AM Update...Batch of rain in association with a warm front
continues to push east across NE PA north through central NY
along the I-81 corridor. Behind this rain, precip tapering to
scattered showers. Also, areas in the east where temperatures
had been around or below freezing have now risen above freezing
so icing is no longer a concern. Only very minor changes to QPF
and temp grids were made for this morning based on latest obs
and trends.

330 AM Update... In the very near term, main concern is patchy
ice in parts of the Catskills to the far northeast tip of
Northeast Pennsylvania. Other than that, we are just looking at
a mild and wet day, followed by a showery cold frontal passage
tonight, then a still fairly mild Wednesday.

Strong warm air advection aloft, out of the southwest, is
streaming in moisture which has allowed scattered rain showers
to develop overnight. Initially there was a lot of dry air to
overcome in the lower levels. However, with time light amounts
of rain has managed to reach the ground as repeated showers have
saturated most of the atmospheric column. Dewpoints were very
low on the front end of this light rain, and wetbulbing caused
surface temperatures to edge down, yet still well above
freezing, for vast majority of the area. The exception is a few
spots in Sullivan-Delaware counties in New York, and Wayne
County in Northeast Pennsylvania, where readings at this hour
are 30-35 degrees. The coldest spot is Monticello, holding at 30
degrees. With wetbulbing done now, warm air advection will
gradually win out to surge temperatures well above freezing
around or shortly after dawn, such is already the case in the
Finger Lakes to Syracuse where it is now in the lower 40s. We
have issued a Special Weather Statement for Sullivan-Delaware-
Wayne Counties to cover this patchy ice concern for mainly pre-
dawn this morning.

Wave of rain will carry across the region this morning, but
showers will become spottier this afternoon between departing
warm air advection wave and approaching cold front. Smaller
shortwaves will still manage scattered showers, but the next
more solid batch will be with cold frontal passage tonight. As
we get into the brief warm sector of this system, temperatures
will find their way up into upper 40s-upper 50s this afternoon-
early evening.

As is often the case with these types of systems, with parent
low very distant over Manitoba-far western Ontario, the timing
of the occluding cold front has been delayed slightly with each
model run. We are now figuring on roughly 10pm far northwest to
4am far southeast for frontal passage. No lightning is expected,
but a narrow semi-convective line of showers is likely
immediately along the front, along with an abrupt westerly wind
shift with gusts perhaps to 30 mph or so.

Air mass behind the front will actually not be that chilly, but
upper trough aloft will swing through during the day Wednesday
causing steepening lapse rates and with scattered instability-
driven showers and fairly gusty winds. Highs will still manage
mid 40s-mid 50s, and peak gusts will generally reach into the
25-35 mph range.

&&

.SHORT TERM /THURSDAY THROUGH SATURDAY/...
320 PM EST Update...
Thursday morning will have continuous CAA along with dry air
moving into the region. This weather pattern will result in
light lake effect snow showers over the southern Tug Hill
Plateau, and the Western Mohawk Valley. By mid- afternoon the
dry air will over take the region and the lake effect showers
will end. Accumulations will be less than an inch. Temps Thurs
will rise into the 30s and low 40s across central NY, and mid
40s to low 50s over northeast PA.

A weak mid-lvl shortwave will move across the region Thurs night and
result in light snow showers over NEPA. Model guidance has been
fairly consistent now for the past couple days that the best
area to see snow from this wave will be NEPA. An inch or 2 is
not completely out of the question from this system. The Wyoming
valley and the Pocono region has the best chance over NEPA.
Temps will fall into the 20s Thurs night/Friday morning.

A more impressive front is expected to move across the region on
Friday. Friday will have non-diurnal temps as the fropa will
move across the area near 12Z and temps will struggle to rise
much above the morning lows. LE snow showers are possible Friday
as NW flow will dominate over the region and the environment
will be conducive for LE development. This fropa will bring a
fairly impressive cold airmass with it and 850MB temps attm are
forecast to reach -22 to -25 deg C by 12Z Sat. This type of
airmass will easily bring sfc temps down to the single digits
Sat morning. A weak lake effect response may occur within this
deep NW flow aloft on Sat, however the airmass will be very dry
and what response we do get will be very light. Temps Sat will
struggle to rebound into the teens.

&&

.LONG TERM /SATURDAY NIGHT THROUGH TUESDAY/...
320 PM EST Update...
The extended forecast now appears to be fairly quiet as weak
high pressure is forecast to be present over the region from 00Z
Sunday through 18Z Monday. The next feature of focus is Monday
night/Tuesday as the next decent shortwave trough/low pressure
system approaches the region from the west. The best chance for
snow will be Monday night. There are still some discrepancies
on timing and where the next low pressure system will track.
Decided to place 40 pop in forecast. We are talking day 7, but
something to keep an eye on. Temps finally appear to be back to
a more normal track and temps will range in the 20s/30s during
the afternoon and teens and 20s each morning.

&&

.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
Steadier and heavier rain has been moving out but there will
still be some scattered showers around this afternoon with
fluctuating conditions. Expect the most significant restrictions
to be around KBGM where IFR cigs will continue to predominate
until around 20z. KRME/KAVP will also continue to see times of
IFR this afternoon mainly due to visbys. The remaining sites
should be predominately MVFR to low end VFR.

A cold front will move through tonight in the 04-8z time frame
bringing another period of heavier rain with more significant
restrictions. Most sites will go down to a period of IFR with
the exception being KELM where we continue to indicate MVFR.
Rapid drying and a lifting of restrictions will occur by
Wednesday morning.

Winds generally out of the south around 10 knots this afternoon
into this evening shifting to west behind the front by later
tonight and increasing to around 15 knots gusting 20-30 knots by
midday Wednesday. Wind shear will continue to be an issue until
the front passes tonight and this is indicated for all sites
except KITH.

OUTLOOK...

Wednesday...Mainly VFR.

Wednesday night through Thursday...Chance of snow showers with
occasional restrictions, mainly KSYR-KRME.

Thursday night through Friday night...Chance of snow and
associated restrictions - best chances for KAVP.

Saturday through Sunday...VFR except for chance of snow
showers/restrictions for KSYR-KRME.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.

&&

SYNOPSIS...MDP
NEAR TERM...MDP/PCF
SHORT TERM...KAH
LONG TERM...KAH
AVIATION...MDP/PCF
Hazardous weather outlook, Mar 7, 9:13 AM EST, 6 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
913 AM EST Tue Mar 7 2017

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-081415-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango-
Otsego-Tioga-Broome-Delaware-Sullivan-Bradford-Susquehanna-
Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne-
913 AM EST Tue Mar 7 2017

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Wind Advisories in New York, 2017Wind Advisories in Pennsylvania, 2017Every wind advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.